Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 348, NWS Dodge City, KS

September 27, 1998Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 27, 1998, 4:54 PM CDT for Stafford County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 27, 1998, 4:54 PM CDT (21:54 UTC)
Expired
Sep 27, 1998, 5:25 PM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stafford County, KS

The radar

The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 5:00 PM CDTHail 1Hudson, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1760 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 272154 RRA
SVRDDC
KSC185-272225-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
454 PM CDT SUN SEP 27 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 525 PM CDT

* AT 452 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 9 MILES NORTH OF HUDSON MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF NORTHEASTERN STAFFORD COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY4 SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

KRUSE/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:11 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 27, 2:11 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
211 PM CDT SUN SEP 27 1998

...SHORT TERM...
MAIN CNCRN TNGT IS XTNT OF UPSLP CLDS IN MY NRN ZNS AND CHCS FOR
CNVCTN ALG AND JUST N OF FNT.  NGM DOING BEST AT 18Z AND WL
GENERALLY USE WITH MINOR ADJUSTMENTS FOR WIND DIRECTIONS AND TEMPS
IN COOLER DRIER AIR IN FAR WRN ZNS.  FNT ATTM FM N OF HUT TO S OF
DDC AND LBL AND MAKING ONLY VRY SLO SERLY PROGRESS.  SFC LOW NOW SE
OF DDC SHD DRIFT INTO CNTRL KS BY MRNG PER NGM.  MSTR CNVGNC ALG
BNDRY CONTS TO STEEPEN LAPSE RATES THAT AREA AND WL NEED SML POPS
FOR EVE SHWRS/TSTMS IN MY SE AND NE ZNS WHERE BEST LIFT AND INSTBLTY
MATCHES UP.  AS FNT MOVES ON AND DRIER COOLER AIR PENETRATES THIS
AREA FROM THE WEST ALL CHC FOR CNVCTN SHD SHUT OFF BY MDNGT.
ELSEWHERE...UPSLP HAS NOT MATURED AS XPCTD XCPT MY FAR NE ZNS ARND
HYS.  THO THERE MAY BE SOME PATCHY UPSLP INDUCED CLD TNGT MOST AREAS
SHD SEE MAINLY CLEAR SKIES AS UPR RDG/SBSDNC CONTS TO BUILD IN.

...LONG TERM...
UPR RDG CONTS TO DOMINATE THRU MONDAY AS LEE LOW SLOLY DEEPENS OVR
NEBR THUS WNDS SHD GRADUALLY RETURN TO S-SE BY MON AFTN.  SBSDNC
UNDER THE UPR RDG SHD KEEP SKIES MOSTLY SUNNY ALLOWING TEMPS TO WARM
ONCE AGN TO READINGS VEY CLOSE TO FWC MOS.  ALL MDSL IN RUFF
AGREEMENT ON STARTING TO BREAK DOWN UPR RDG MON NGT INTO TUES AS
LOBES OF VORT ROTATE OUT OF PAC CST UPR LO AND DRAW ON MONSOONAL
FLOW OVR NM.  WL PLAY SML CHC POPS IN W AND FAR N ZNS MON NGT AS
CNVCTN SHD FIRE ALG LEE SLOPES AND A FEW MAY WORK E INTO MY ZNS.

ON TUES W CST UPR LOW FCST BY AVN TO FINALLY LIFT OUT AND MOVE EWRD
TO NEAR LAS AS NEXT LOBE OF VORT ROTATES INTO SW KS.  SFC LOW IN LEE
SLOPES SHD CONT TO DEEPEN IN RESPONSE TO THIS THUS INCRG SRLY BNDRY
LYR FLOW AND WL MNTN BREEZY FOR ALL BUT FAR WRN ZNS.  COULD ALSO BE
SOME LATE DAY TSTMS WITH THIS FEATURE BUT WL PLAY THEM TO BE TUES
EVE FOR NOW.  LTR SHIFTS WL HV TO WATCH THIS AND ADJUST THINGS
ACCORDINGLY.  A LOT OF WHAT HAPPENS WITH THIS UPSTRM SYS WL DEPEND
ON WHAT GEORGES DOES AND DO NOT HV A GOOD HANDLE ON THIS ATTM.
JOHNSON

...EXTENDED...
UKMET APPEARS TO BE THE ODD MAN OUT FOR THE EXTENDED THIS CYCLE.  IT
KEEPS THE UPPER LOW MUCH FARTHER TO THE WEST AND THE SFC HIGH
FARTHER SOUTH THAN BOTH THE MRF AND THE ECMWF.  MRF HAS BEEN FAIRLY
CONSISTENT AND WILL STICK WITH IT FOR NOW.  LEE TROF TO THE WEST OF
THE REGION TUESDAY NIGHT WITH A COLD/COOL FRONT PUSHING THROUGH
DURING THE DAY WEDNESDAY.  CHANCES FOR CONVECTION WITH THE FRONT ARE
IFFY RIGHT NOW AS TIMING VERY UNCERTAIN.  THE BOUNDARY MOVES SOUTH
OF THE REGION WEDNESDAY NIGHT AS A CLOSED UPPER LEVEL LOW MOVES INTO
COLORADO.  A STRONG SFC HIGH MOVES INTO THE GREAT LAKES REGION...AND
GOOD UPSLOPE RAIN SITUATION LOOKS TO SET UP.  UPSLOPE SHOULD
CONTINUE UNTIL EARLY SATURDAY WHEN ANOTHER LEE TROF BEGINS TO
DEVELOP AND SHIFTS WINDS BACK TO THE SOUTH.  LIMITED MOISTURE AND
SOUTHERLY FLOW SHOULD MAKE FOR GRADUALLY WARMING TEMPS OVER THE
WEEKEND.
PARKIN

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 061/090 063/090 060 000
GCK 056/088 058/088 058 002
EHA 056/089 059/087 059 002
LBL 060/090 060/090 060 002
HYS 060/088 064/089 064 002
P28 063/093 066/092 065 200

In the hours before

Special weather statement, Sep 27, 11:15 AM CDT, 5 hours 39 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-280600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1115 AM CDT SUN SEP 27 1998

AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON OR
THIS EVENING EAST OF A LARNED...GREENSBURG...MEADE LINE.

SYNOPSIS:  A COOL FRONT FROM LARNED TO GREENSBURG AND MEADE WAS
SLOWLY SHIFTING SOUTHWARD ACROSS THE REGION.  AMPLE MOISTURE...LOW
LEVEL CONVERGENCE AND HEATING ALONG AND EAST OF THE FRONT CONTINUES
TO DESTABLIZE THE ATMOSPHERE IN THAT AREA.  A WEAK UPPER LEVEL
DISTURBANCE IS ON SCHEDULE TO MOVE ACROSS THIS AREA THIS AFTERNOON
AND THIS EVENING.  IT MAY HAVE ENOUGH STRENGTH TO TRIGGER AN
ISOLATED THUNDERSTORM ALONG OR JUST EAST OF THE FRONT.  ATMOSPHERIC
WIND PROFILES INDICATE THAT ANY STORM WHICH FORMS IN THIS AREA COULD
PRODUCE STRONG WINDS OR HAIL.

OFFICIALS IN THIS AREA MAY WANT TO KEEP A SPOTTER OR TWO ON STANDBY
FOR LATE AFTERNOON INTO THE EVENING HOURS.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 5:25 PM CDTSevere Thunderstorm WarningDDCStafford35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.